University of Iowa Health Care

Ophthalmology and Visual Sciences

EyeRounds.org

Chloroquine retinal toxicity

Contributor: Jesse Vislisel, MD

Photographer: Toni Venckus, CRA

Retinal toxicity from chloroquine is now rare in the U.S. as the medication has been largely replaced by hydroxychloroquine. These photographs show the toxic effects of chloroqine after taking a dose of 500mg daily for 5 years.

There is central macular atrophy and arteriolar attenuation in both eyes with a dense central scotoma apparent on the Goldmann visual fields. Patients on chloroquine and its derivatives should undergo regular screening exams so the medications can be discontinued at the first sign of retinal toxicity.

Chloroquine retinal toxicity, right eyeGoldmann visual Field, right eye
right eye, click image for higher resolution


Chloroquine retinal toxicity, left eyeGoldmann Visual Field, left eye
left eye, click image for higher resolution


Creative Commons License
Ophthalmic Atlas Images by EyeRounds.org, The University of Iowa are licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

last updated: 10/21/2013
Share this page: